Alert archive / Oregon / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 1, NWS Medford, OR

May 4, 2017Douglas County, Oregon

NWS Medford, OR issued this severe thunderstorm warning at May 4, 2017, 2:51 PM PDT for Douglas County, Oregon. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2017, 2:51 PM PDT (21:51 UTC)
Expired
May 4, 2017, 3:15 PM PDT
In force
24 min
Issued by
NWS Medford, OR
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Douglas County, OR

The radar

The Medford radar (KMAX), 122 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 2:55 PM PDTHAIL 14 Se Winston, ORTHE CALLER SAID IT COULD HAVE EASILY BEEN LARGER.
May 4, 3:15 PM PDTHAIL 0.251 Wsw Myrtle Creek, ORREPORT VIA SOCIAL MEDIA. OCCURRED EARLIER THIS AFTERNOON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2017-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2017-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-474 J/kg
Mixed-layer LCL
1349 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

509 
WUUS56 KMFR 042151
SVRMFR
ORC019-042215-
/O.NEW.KMFR.SV.W.0001.170504T2151Z-170504T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Medford OR
251 PM PDT THU MAY 4 2017

The National Weather Service in Medford has issued a

* Severe Thunderstorm Warning for...
  South central Douglas County in southwestern Oregon...

* Until 315 PM PDT

* At 249 PM PDT, a severe thunderstorm was located over Myrtle Creek,
  or 12 miles south of Roseburg, moving north at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Roseburg, Winston, Myrtle Creek, Roseburg North, Green and
  Tri-City.

* This includes the following highways...
   Highway 138 in Oregon between mile markers 1 and 6.
   Highway 42 in Oregon between mile markers 74 and 77.
   Interstate 5 in Oregon between mile markers 105 and 127.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4298 12332 4301 12342 4328 12340 4318 12306
TIME...MOT...LOC 2149Z 197DEG 26KT 4304 12333 

HAIL...1.00IN
WIND...60MPH
 
$$

WRIGHT
2 follow-up statements
148 
WWUS56 KMFR 042200
SVSMFR

Severe Weather Statement
National Weather Service Medford OR
300 PM PDT THU MAY 4 2017

ORC019-042215-
/O.CON.KMFR.SV.W.0001.000000T0000Z-170504T2215Z/
Douglas OR-
300 PM PDT THU MAY 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM PDT
FOR CENTRAL DOUGLAS COUNTY...

At 259 PM PDT, a severe thunderstorm was located near Winston, or 7
miles south of Roseburg, moving north at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Roseburg, Winston, Myrtle Creek, Roseburg North and Green. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4302 12328 4305 12340 4328 12340 4318 12306
TIME...MOT...LOC 2159Z 197DEG 26KT 4311 12330 

HAIL...1.25IN
WIND...60MPH
 
$$

WRIGHT
132 
WWUS56 KMFR 042208
SVSMFR

Severe Weather Statement
National Weather Service Medford OR
308 PM PDT THU MAY 4 2017

ORC019-042218-
/O.EXP.KMFR.SV.W.0001.000000T0000Z-170504T2215Z/
Douglas OR-
308 PM PDT THU MAY 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DOUGLAS COUNTY WILL
EXPIRE AT 315 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Medford.

LAT...LON 4302 12328 4305 12340 4328 12340 4318 12306
TIME...MOT...LOC 2208Z 197DEG 26KT 4312 12330 

$$

WRIGHT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 9:26 AM PDT, 5 hours 25 minutes earlier.

Area forecast discussion, May 4, 9:26 AM PDT, 5 hours 25 minutes before
Area Forecast Discussion
National Weather Service Medford OR
926 AM PDT Thu May 4 2017

.DISCUSSION...
No update will be made to the forecast this morning, as the
forecast looks to be well on track.

The Storm Prediction Center is now indicating a marginal to slight
risk for severe hail and severe gusty winds in portions of our
forecast area. Our latest weather story shows this graphic at
www.weather.gov/mfr and further information is available at SPC's
web site. We will be launching an extra sounding at 18Z to better
hone in on the convective threat for today. We also believe there
is a threat of flash flooding today from training showers and
thunderstorms, mainly urban and small stream, along and near the
Cascades this afternoon- mostly west of the Cascade crest and
east of Medford and Roseburg.

Morning satellite imagery indicates a weak low pressure impulse
moving over the Coast Range now. Some convective development
appears to be beginning along and near the Coos and Douglas County
line, but it is currently weak and elevated. This morning's
convective threat appears to be near the NW Douglas/SW Lane County
line. That impulse then is expected to move northward and then a
secondary, later area of shower and thunderstorm development is
expected between 4pm and an 11pm along and into the Cascades, as
we have been depicting for a few days.

We'll be monitoring the situation through the day to issue any
updates, short term forecasts, or warnings as are necessary. BTL

&&

.AVIATION...04/12Z TAF CYCLE...Satellite imagery is indicating that
IFR ceilings and fog are entrenched along the coast and will prevail
there through the morning. The marine layer will deepen this
afternoon as a front approaches from the west, and ceilings at the
coast should lift some to MVFR. Current thinking is that it's
unlikely inland areas in the Umpqua Basin like Roseburg will see any
low ceilings until late this afternoon when the marine layer clouds
reach that area. When the marine layer deepens, coastal mountains
will become obscured.

Meanwhile, a totally different environment exists over the remainder
the inland area. VFR will prevail today. Significant instability
along and just west of the Cascades will result in thunderstorms
developing there this afternoon and evening. Some storms will have
the ability to produce strong wind gusts, hail and heavy rain. So,
turbulence may be an issue for KMFR/KLMT at times. Current model
data suggests that thunderstorms should begin to form over Siskiyou
County late this afternoon then move north into Southern Oregon. A
cold front will shift through the area with showers tonight.
SK/Spilde

&&

.MARINE....Updated 800 AM PDT Thursday, 4 May 2017...Seas will
continue to be swell dominated through tonight as winds remain
relatively light. The next front will bring showers and moderate
west to northwest winds Friday. A thermal trough develops on the
coast again late Friday into this weekend with gusty north winds
returning, likely reaching small craft advisory levels Friday
afternoon or evening. Moderate northwest swell will continue during
this time. North winds will increase further Saturday and Sunday
with gales possible during the afternoon and evening generally south
of Gold Beach beyond 10NM from shore.

&&

.PREV DISCUSSION... /Issued 615 AM PDT Thu May 4 2017/

SHORT TERM...The forecast remains on track for showers and
thunderstorms to develop today across inland areas, especially
from the Cascades west. Models continue to show the preferred
area for thunderstorms will be near the Cascades and to the west
this afternoon and evening. There also remains a marginal risk
for severe thunderstorms with large hail and strong winds.

Today, an upper level trough will approach the coast and the
upper ridge will gradually shift to the east. Warm temperatures
will continue today across inland areas ahead of this trough.
Along the coast expect cool and cloudy conditions with a slight
chance for showers. Inland, this pattern will bring increasing mid
level moisture with south to southwest flow aloft. Also
increasing southerly winds aloft and moderate instability will
combine with weak embedded disturbances in the flow and
orographics to produce thunderstorms and showers this afternoon
and evening. Moderate CAPE is also forecast over central portions
of the area. These features will support the development of
scattered thunderstorms and showers this afternoon and this
evening as well as a marginal risk for severe storms. While some
thunderstorms may develop in the early afternoon, expect the main
period for thunderstorm development to occur in the mid to late
afternoon and into the evening. The main area of focus for storms
and the marginal risk for severe storms is expected from the
Cascades west to near I-5 corridor in Southern Oregon and into
western Siskiyou County in Northern California. Other inland areas
will see a slight chance to chance for showers and thunderstorms.
Heavy rain may also accompany thunderstorms today, especially
along the western slopes of the Southern Oregon Cascades where
training of storms is possible.

A slight risk for thunderstorms continues overnight, mainly over
the Cascades and just to the east into Klamath County. Otherwise
expect the pattern to shift towards a showery regime tonight into
Friday as the upper trough begins to push into the Pacific
Northwest coast and a front moves inland. This pattern will bring
numerous showers to areas from the Cascades west on Friday. East
of the Cascades expect a chance to slight chance for showers
through Friday as well as a slight chance for thunderstorms in the
afternoon and evening. Much cooler conditions are also expected
across inland areas on Friday with high temperatures lowering into
the upper 50s and lower 60s for west side valleys and in the 60s
across east side valleys.

With an upper trough over the region, cool temperatures will persist
into Saturday. Isolated to scattered showers are also expected
over eastern portions of the area, mainly in eastern Klamath,
Lake, Modoc and central and eastern Siskiyou counties. Isolated
showers are also possible in the Cascades and Siskiyou mountains.
West of the Southern Oregon Cascades and over western Siskiyou
county, expect mainly dry conditions on Saturday.

Long term...A weak high pressure ridge is forecast to nudge into
the area from the west Sunday into Monday. This will result in
diminishing showers on Sunday and dry conditions likely for most
the area by Sunday night and Monday. Also there will be a gradual
warm up in daytime temperatures with highs forecast in the upper
60s to mid 70s for western valleys and in the mid 60s for eastern
valleys by Monday. However this warm up may be brief with models
and ensembles favoring a return to wetter and cool conditions by
mid to late next week.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...
- Small Craft Advisory from 5 PM Friday to 11 AM PDT Saturday for
  PZZ356-376.
- Hazardous Seas Watch from Friday afternoon through Saturday
  morning for PZZ376.

BTL/CC/NSK

In the hours before

Special weather statement, May 4, 2:39 PM PDT, 12 minutes before
Special Weather Statement
National Weather Service Medford OR
239 PM PDT THU MAY 4 2017

ORZ023-042230-
Central Douglas County OR-
239 PM PDT THU MAY 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DOUGLAS COUNTY
UNTIL 330 PM PDT...

At 238 PM PDT, Doppler radar was tracking a strong thunderstorm over
Riddle, or 17 miles south of Roseburg, moving north at 20 mph.

Dime size hail...very heavy rain...and winds in excess of 40 mph
will be possible with this storm.

Locations impacted include...
Roseburg, Winston, Myrtle Creek, Riddle, Roseburg North, Tri-City and
Green.

* This includes the following highways...
   Highway 138 in Oregon between mile markers 1 and 5.
   Highway 42 in Oregon between mile markers 68 and 77.
   Interstate 5 in Oregon between mile markers 102 and 125.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4293 12334 4295 12349 4326 12353 4320 12313
TIME...MOT...LOC 2138Z 197DEG 26KT 4297 12340

WRIGHT

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 2:48 AM PDTSmall Craft AdvisoryMFR6 days
May 4, 2:48 AM PDTHazardous Seas WatchMFR12 hr
May 4, 2:39 PM PDTSpecial Weather StatementMFRDouglas51 min
May 4, 3:16 PM PDTGale WatchMFR35 hr
May 4, 3:16 PM PDTHazardous Seas WatchMFR23 hr

Nearby

Severe Thunderstorm Warnings in Oregon, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.